Case Based Insights: Parkinson Disease OFF Episodes - Episode 1
Peter A. LeWitt, MD: The case I would like to discuss is of a 68-year-old man who was diagnosed with Parkinson disease 5 years ago with a gradual onset and typical features of tremors and slowness of movement. He is responsive to medication. When he was diagnosed, he was started on a regimen on carbidopa, levodopa, and entacapone. This was a triplet combination taken at 4-hour intervals throughout the day.
At some point in the past, ropinirole extended release was started at 8 mg per day. This was his regimen for the past 5 or more years. He works in sales and at his current occupation, he mentions that he experiences more fluctuations during the day. For example, over a 15-minute period of time, he can transition from being in a good state of mobility and dexterity to a situation in which he can’t bring his customer products from a display case.
This is what his work is, and these episodes occur 2 or 3 times per day, despite his taking medication regularly at 4-hour intervals and trying to keep medication apart from meals. In addition to having very slow movements at such times of being off, his voice can become soft and indistinct. These episodes of being off can last for periods of time up to 30 minutes or longer before the next oral dose of levodopa starts to work for him.
He is a typical story of motor fluctuations on a dose-by-dose basis, with good response to medication when it’s working. But levodopa is leaving his system, it would seem, for periods of time every day. His treatment regimen has been changed recently and includes apomorphine injections: in his case, 0.3 mL of solution that’s given subcutaneously, which was worked out by titration. He continues to take a medication to block adverse events, trimethobenzamide. He takes it each morning in advance of any use of apomorphine injections because it has prevented nausea and vomiting that he experienced after his first injection in the past. By using this, he’s avoided the problem.
In thinking about this case, this is a very typical patient at my clinic. Patients who have been taking carbidopa and levodopa for more than 3 years often develop motor fluctuations due to a regular dose-by-dose wearing off. This patient group makes up approximately 50% of the total after 3 or more years, as prospective studies have shown. Patients who have good responses to levodopa are very frustrated by this because it’s a medication that can do so well for them, of course.
It is a medication that has a very short half-life in their body. It’s cleared rapidly. It’s poorly absorbed. It’s quite understandable that patients experience more fluctuations because unfortunately, absorption through the upper GI [gastrointestinal] tract is somewhat irregular and capricious, especially if meals are interfering with the uptake. But even without food in the stomach, it’s well understood from pharmacokinetic analysis that this medication is just not well absorbed on a regular basis.
Taking a dopaminergic agonist like ropinirole at a standard dose of 8 mg per day is taken in this case—and it could even be taken at a higher dose—doesn’t solve the motor fluctuation problem, nor does entacapone mixed in with the carbidopa and levodopa. We have the situation of a patient with frustrations and job-related problems because he can’t count on maintaining consistency of effect throughout 8 hours of his working day.
These problems can even lead to stumbling in gait and possibly problems in his speech, at work as well as in social situations. Overall, it’s a very frustrating situation. When you add up the total daily OFF time, he may have as many as 3 to 6 hours per day where he regards himself as not optimally controlled despite taking 2 medications for Parkinson disease. Fortunately, he’s come across an option that is somewhat of a rescue therapy.
Apomorphine injected subcutaneously can sometimes go to work within 5 to 10 minutes. It does so in a reliable fashion. Although he has had adverse events with this drug, this on-demand therapy has a minimum number of problems now because he’s using an antinausea medication taken each morning to provide some coverage against this. Not every patient needs this kind of protection against adverse events, but in his case, it seems to be working.